I’ve been on some type of daily medication since I was 10 years old. The medicines and dosages have changed over the years, at times I was only on one or two, now I have to take about 18 pills a day. (I’m considering buying stock in CVS just because my family is basically keeping it afloat.)
One of the hardest parts about medicine is going through any type of meds changes. Even if it ends up being the best medication combo of your life, if you have a sensitive body (like mine) the adjustment period can be terrible. The time it takes your body to get used to new levels, new chemicals, is agonizing. And when your body is already in crisis mode and you need to go through a quick, aggressive change, your body responds to the change equally aggressively.
I’m undergoing some adjustments with my mood stabilizers and I’m also starting Midodrine which I’ve learned anecdotally can be like a miracle drug for some POTS patients. I’m learning that it might not be my miracle drug, but it could still be helpful.
This is one of my more frustrating meds changes because I’m getting one of the commonly talked about side effects—a tingling sensation in your head—but way more prominent for me is the fact that I’m cold 80% of the time, I feel like I have to pee every hour, and I get nauseated super easily; all of which were side effects not advertised to me.
I was born to withstand cold. I was conditioned to Chicago and Minneapolis winters in the first five years of my life as well as my mom’s proclivity to keep the thermostat at or below 70 degrees. I thrive on cool temperatures. So when my body starts shivering and saying any chill is uncomfortable, I start to worry.
The first day of Midodrine, I was surprised that I could feel anything at all. I usually chalk up any feelings to a placebo effect—the mind is a very powerful thing—but the side effects have lingered.
Being cold is frustrating (and confusing), but it’s not intolerable. Hot flashes would be intolerable. I probably would’ve stopped taking Midodrine after 72 hours if it was hot flashes. The cold means I get to wear extra layers and burrow into blankets. It means I get to keep my favorite jackets on and wear fuzzy socks. (Leah just got me brand new fuzzy fox socks for my birthday that I can’t wait to rock.)
I’m still optimistic though, because a lot of side effects fade away after the initial meds changing period. After about two weeks, the harshest side effects disappear or at least calm down and in their place are the benefits of the medicine.
So I’ll stay bundled in my blankets, a little more nauseated than normal, and I’ll let you all know how the Midodrine works out. And if it doesn’t work out, we’ll try another.